Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 2, NWS Flagstaff, AZ

July 3, 2011Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 3, 2011, 5:52 PM MST for Coconino County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2011, 5:52 PM MST (00:52 UTC)
Expired
Jul 3, 2011, 6:15 PM MST
In force
23 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 61 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2011-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2011-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2513 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

854 
WUUS55 KFGZ 040052
SVRFGZ
AZC005-040115-
/O.NEW.KFGZ.SV.W.0002.110704T0052Z-110704T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
552 PM MST SUN JUL 3 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COCONINO COUNTY IN NORTHERN ARIZONA...

* UNTIL 615 PM MST

* AT 545 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR RIMMY JIMS...OR 19 MILES
  WEST OF WINSLOW...AND MOVING WEST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE OVER
  INTERSTATE 40 FROM MILEMARKER 240 TO TWIN ARROWS THROUGH 605 
  PM MST...
  
  HIGHWAY 99 FROM LEUPP TO WINSLOW THROUGH 610 PM.

LAT...LON 3503 11133 3528 11128 3528 11083 3500 11086
TIME...MOT...LOC 0049Z 102DEG 33KT 3512 11108

$$
41
1 follow-up statement
695 
WWUS55 KFGZ 040111
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
611 PM MST SUN JUL 3 2011

AZC005-040120-
/O.EXP.KFGZ.SV.W.0002.000000T0000Z-110704T0115Z/
COCONINO AZ-
611 PM MST SUN JUL 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COCONINO COUNTY
WILL EXPIRE AT 615 PM MST...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING FOR THE LEUPP 
AREA AND INTERSTATE 40 AROUND RIMMY JIMS HAS WEAKENED. THEREFORE THE 
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3503 11133 3528 11128 3528 11083 3500 11086
TIME...MOT...LOC 0110Z 102DEG 33KT 3516 11131

$$

41

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:45 PM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 3, 2:45 PM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST SUN JUL 3 2011

.SYNOPSIS...A HIGH PRESSURE RIDGE OVER THE FOUR CORNERS REGION WILL
OPEN THE DOOR TO INCREASING MOISTURE AND THUNDERSTORM COVERAGE
THROUGH THE MIDDLE OF NEXT WEEK. THE BEST CHANCE OF THUNDERSTORMS
WILL BE DURING THE AFTERNOON AND EVENING HOURS...WITH LOCALLY HEAVY
RAIN...GUSTY WINDS AND SMALL HAIL WITH THE STRONGER STORMS.

&&

.DISCUSSION...A HIGH PRESSURE RIDGE ACROSS THE FOUR CORNERS WILL
PRODUCE A FAVORABLE ENVIRONMENT FOR SHOWERS AND THUNDERSTORMS ACROSS
NORTHERN ARIZONA THROUGH THE MIDDLE OF NEXT WEEK.

MOISTURE LEVELS ACROSS THE REGION HAVE INCREASED DRAMATICALLY OVER
THE PAST 24 HOURS...WITH MORNING SOUNDINGS AT FLAGSTAFF AND PHOENIX
BASICALLY SHOWING TWICE THE PRECIPITABLE WATER THEY HAD YESTERDAY.
ENHANCED SOUTHEASTERLY STEERING WINDS ARE ALSO PRESENT...DUE TO THE
RIDGE LOCATION...AND THE WAVE APPROACHING SOUTHWEST ARIZONA.
SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS THE MOGOLLON RIM AND
WHITE MTNS...AND HAVE TRACKED MOSTLY TOWARD THE NORTHWEST TODAY WITH
THE FLOW. STORMS HAVE JUST BEGUN TO FIRE OVER THE YAVAPAI CO MTNS AS
OUTFLOWS FROM THE RIM STORMS MOVE SOUTHWARD. THERE IS A POSSIBILITY
OF A FEW STRONG STORMS WITH HAIL AND STRONG WIND OVER YAVAPAI/NRN
GILA COUNTIES THIS EVENING AS THE OUTFLOWS TRIGGER NEW CONVECTION.
NORTH OF THE RIM...IT IS STILL FAIRLY DRY...SO ISOLATED HIGH-BASED
ACTIVITY WITH GUSTY WINDS BUT LITTLE RAIN THERE TODAY.

SIMILAR CONDITIONS ARE EXPECTED EACH DAY THROUGH AROUND MID WEEK.
SCATTERED THUNDERSTORMS DEVELOPING EACH DAY OVER THE HIGHER TERRAIN
BY LATE MORNING AND EARLY AFTERNOON. WEAK EASTERLY FLOW ALOFT WILL
ALLOW DEVELOPING THUNDERSTORM OUTFLOWS TO DRIVE CONVECTIVE ACTIVITY
INTO LOWER VALLEY AREAS SOUTH OF THE MOGOLLON RIM IN THE AFTERNOON
AND EVENING HOURS. THERE MAY BE A SLIGHT DRYING TREND LATER NEXT
WEEK AS A MORE SOUTHWESTERLY FLOW DEVELOPS. NOT MUCH CONFIDENCE IN
THIS DRYING TREND THOUGH...AND WE WILL CONTINUE THE CHANCE OF STORMS
EACH DAY FOR NOW.

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS WILL LOCALLY GUSTY WINDS TO CONTINUE THROUGH THIS
EVENING. STORMS WILL LIKELY DECREASE IN COVERAGE AND INTENSITY
OVERNIGHT. ANOTHER ROUND OF THUNDERSTORMS IS ANTICIPATED FOR MONDAY
AFTERNOON. MVFR CONDITIONS IN THE STRONGER STORMS. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...HIGH PRESSURE NEAR THE FOUR CORNERS REGION WILL
BRING LIGHT WINDS...ABOVE NORMAL TEMPERATURES...AND A CONTINUED
INCREASE OF MOISTURE AND THUNDERSTORM ACTIVITY.

WEDNESDAY THROUGH FRIDAY...THE HIGH PRESSURE CENTER NEAR THE FOUR
CORNERS IS EXPECTED TO REMAIN IN PLACE...WITH LIGHT WINDS...NEAR
NORMAL TEMPERATURES...AND CHANCES FOR SHOWERS AND THUNDERSTORMS EACH
DAY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

PUBLIC..................JJ
AVIATION/FIRE WEATHER...KD

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 3, 9:36 AM MST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
936 AM MST SUN JUL 3 2011

AZZ004>018-037>040-040330-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
936 AM MST SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A SUBSTANTIAL MOISTURE INCREASE OCCURRED OVERNIGHT ACROSS THE
STATE...BRINGING A BETTER CHANCE OF THUNDERSTORMS ACROSS MOST OF
NORTHERN AND CENTRAL ARIZONA TODAY. EXPECT STORMS TO DEVELOP BY
MID DAY ACROSS THE MOUNTAINS AND MOVE TOWARD THE WEST AND
NORTHWEST DURING THE AFTERNOON AND EVENING. SMALL HAIL AND WIND
GUSTS TO 50 MPH ARE A THREAT WITH SOME OF THE STORMS...MAINLY
ALONG AND SOUTH OF THE MOGOLLON RIM. THE AREAS OF CONCERN FOR
LOCALIZED FLASH FLOODING WILL BE THE RECENTLY BURNED AREAS IN
SOUTHERN APACHE AND NAVAJO COUNTIES...THE LOCUST AND THE WALLOW
BURN AREAS...AND THE SCHULTZ BURN AREA IN COCONINO COUNTY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MOIST SOUTH TO SOUTHEAST FLOW AROUND THE SUBTROPICAL HIGH ACROSS
NEW MEXICO WILL CONTINUE TO FEED MOISTURE INTO THE REGION. THERE
WILL BE A CHANCE OF LATE MORNING THROUGH EARLY EVENING SHOWERS AND
THUNDERSTORMS EACH DAY. THE AREAS OF CONCERN FOR LOCALIZED FLASH
FLOODING WILL BE THE RECENTLY BURNED AREAS IN SOUTHERN APACHE AND
NAVAJO COUNTIES...THE LOCUST AND THE WALLOW BURN AREAS...AND THE
SCHULTZ BURN AREA IN COCONINO COUNTY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 3, 12:25 PM MST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1225 PM MST SUN JUL 3 2011

AZZ006-007-012-015-032015-
COCONINO AZ-
1225 PM MST SUN JUL 3 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTHERN ARIZONA

UNTIL 115 PM MST

AT 1219 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN
AREA OF THUNDERSTORMS EXTENDING FROM 6 MILES WEST OF VALLE TO 11
MILES EAST OF VALLE TO 13 MILES WEST OF GRAY MOUNTAIN...AND MOVING
NORTHWEST AT 15 MPH. THESE STORMS ARE PRODUCING FREQUENT CLOUD TO
GROUND LIGHTNING.

THIS AREA OF STORMS SHOULD REACH THE TUSAYAN AND SOUTH RIM OF THE
GRAND CANYON BY 140 PM MST.

&&

LAT...LON 3597 11151 3537 11160 3530 11194 3560 11230
      3614 11230
TIME...MOT...LOC 1922Z 149DEG 14KT 3567 11226 3568 11196
          3571 11170

41
Local storm report, Jul 3, 3:01 PM MST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
301 PM MST SUN JUL 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     FLASH FLOOD      3 NW DONEY PARK         35.30N 111.55W
07/03/2011                   COCONINO           AZ   TRAINED SPOTTER

            SPOTTER IN HUTCHINSON ACRES REPORTS MODERATE FLOODING
            OF ROAD AND WASHES

0229 PM     FLASH FLOOD      3 NW DONEY PARK         35.30N 111.55W
07/03/2011                   COCONINO           AZ   NWS EMPLOYEE

            FLASH FLOODING ALONG CAMPBELL ROAD.

&&

EVENT NUMBER FGZ1100164 FGZ1100165

JJ
Special weather statement, Jul 3, 3:43 PM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
343 PM MST SUN JUL 3 2011

AZZ007-008-015-037-032330-
YAVAPAI AZ-COCONINO AZ-
343 PM MST SUN JUL 3 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN COCONINO COUNTY IN NORTHERN ARIZONA
  NORTHERN YAVAPAI COUNTY IN NORTHERN ARIZONA

UNTIL 430 PM MST

AT 331 PM MST...NATIONAL WEATHER SERVICE RADAR DETECTED AN AREA OF
STRONG THUNDERSTORMS ALONG AND WEST OF HIGHWAY 89A FROM CHINO VALLEY
TO ASH FORK...MOVING NORTHWEST AT 15 MPH. THESE STORMS WILL PRODUCE
WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAIN AS THEY CROSS INTERSTATE
40 BETWEEN ASH FORK AND SELIGMAN THROUGH 430 PM MST.

&&

LAT...LON 3520 11296 3538 11287 3523 11225 3485 11244
TIME...MOT...LOC 2240Z 133DEG 11KT 3524 11260

41

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:28 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo32 min
Jul 4, 2:11 PM MSTAreal Flood AdvisoryFGZCoconino79 min
Jul 4, 4:56 PM MSTSpecial Weather StatementFGZGila34 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.